11 / 13 / 18

Four Common Medications Causing Hair Loss

Hair loss occurs for all kinds of reasons and one of these is medication. Although most people associate chemotherapy for cancer as a cause of hair loss, other medication can have a similar result. Here are four common medications that can lead to hair loss.

Beta Blockers

beta blockers are drugs that lower the blood pressure and reduce the workload of the heart. They also cause hair loss on a temporary basis. This is because beta blockers interfere with the phases of natural hair growth. If you are affected by this it is important not to stop the beta blocker suddenly but to speak to your doctor. Amiodarone is another drug used to treat heart problems and can also cause hair loss, although this tends to be temporary in nature.

Anti-Coagulants

Anticoagulants are used to thin the blood to prevent clotting. They are used in people following surgery to reduce the risk of a blood clot. Anti-coagulants are also used in those with atrial fibrillation to help prevent a stroke. Hair loss occurs on a temporary basis but it can still be distressing. It is best to talk to your doctor about alternatives and any hair replacement scheme. Stopping the medication suddenly can result in serious medical problems.

Non-Steroidal Anti-Inflammatories

Several nonsteroidal anti-inflammatories can lead to hair loss as they interfere with the growth process. Many of these drugs can be bought over the counter in a pharmacy. If you notice hair loss after taking these types of pain killer you should discuss options with your doctor or pharmacist. This may include an alternative pain killer or hair replacement therapy.

Anti-Depressants

One of the more distressing complications of taking an anti-depressant is potential hair loss. Telogen effluvium or temporary hair loss occurs when the body is stressed. Hair follicles go into the resting stage and this is why people see more hair on their comb. For someone with psychological problems this can affect their self-esteem. Getting advice and support from the doctor is vital.

A variety of drugs can lead to hair loss. Although most occurrences are temporary, it is important to seek medical advice and a hair replacement specialist. No matter what type of hair loss you are experiencing, New-U Hair Replacement Specialists can help you restore your hair. To schedule a FREE consultation contact New-U Hair Replacement Specialists today!